Darmois–Skitovich theorem

From Wikipedia, the free encyclopedia

In mathematical statistics, the Darmois–Skitovich theorem characterizes the normal distribution (the Gaussian distribution) by the independence of two linear forms from independent random variables. This theorem was proved independently by G. Darmois and V. P. Skitovich in 1953.[1][2]

Formulation[edit]

Let   be independent random variables. Let   be nonzero constants. If the linear forms and are independent then all random variables have normal distributions (Gaussian distributions).

History[edit]

The Darmois–Skitovich theorem is a generalization of the Kac–Bernstein theorem in which the normal distribution (the Gaussian distribution) is characterized by the independence of the sum and the difference of two independent random variables. For a history of proving the theorem by V. P. Skitovich, see the article [3]

References[edit]

  1. ^ Darmois, G. (1953). "Analyse générale des liaisons stochastiques: etude particulière de l'analyse factorielle linéaire". Review of the International Statistical Institute. 21 (1/2): 2–8. doi:10.2307/1401511. JSTOR 1401511.
  2. ^ Skitovich, V. P. (1953). "On a property of the normal distribution". Doklady Akademii Nauk SSSR (in Russian). 89: 217–219.
  3. ^ "О теорем Дармуа-Скитовича" (PDF). www.apmath.spbu.ru (in Russian).
  • Kagan, A. M.; Linnik, Yu. V.; Rao, C. R. (1973). Characterization Problems in Mathematical Statistics. New York: Wiley.